Wyoming, 2019Heavy Snow in Wyoming, February 13 to 15, 2019
February 13 to 15, 2019 · NWS CYS · 1 event in 1 county or zone
As deeper southwest flow shifted into the region, a cold front|slowly eroded out as winds shifted to the south and then |west. This brought in colder air farther northeast as |a warm front approached overnight and into early Friday morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As deeper southwest flow shifted into the region, a cold front|slowly eroded out as winds shifted to the south and then |west. This brought in colder air farther northeast as |a warm front approached overnight and into early Friday morning. Combined with |embedded impulses and greater synoptic lift becoming present along|with isentropic upglide, precipitation developed across the |higher terrain this evening and then shift east across the High |Plains early Friday morning. Greatest snow totals will be over the|higher terrain where favored orographic lift occurs. Heavy snow totals over the Sierra Madres were in the 20 and 30 inch measurement mark.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 13, 4:48 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Feb 13, 4:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
448 PM MST Wed Feb 13 2019
.SHORT TERM...(This evening through Thursday)
Issued at 406 PM MST Wed Feb 13 2019
...Difficult driving conditions ongoing and will continue into
early Thursday morning due to 50 to 65 mph winds and increasing
snowfall in the west...
Main hazard focus remains centered on the high winds that are
ongoing this afternoon across southeast Wyoming and high terrain
areas. Wind gusts of 60 to 75 mph have been observed already this
morning and afternoon across the wind prone areas along I-80 near
the Summit and Elk Mountain. Blowoff and blowover risk is
extremely high now through early to mid Thursday morning along
I-25 and I-80. This is especially true with I-80 as snow increases
in coverage west of Laramie towards Rawlins overnight and
Thursday.
Weather Details: A tight height gradient from H5 to the surface is
occurring this afternoon and allowing for accelerated winds to
reach the surface in broad zonal flow. Local study of CAG to CPR
height gradients showing 60 to 80 meters which is quite favorable
for high winds to occur. The prior lee trough along the Laramie
mountain range that was limiting wind gusts along I-25 is
weakening as winds have now veered more to the southwest and west
with winds increasing over the past 3 hours. Tight height
gradient will remain in place through early to mid Thursday
morning. Winds will decrease quickly Thursday late morning as a
trough across the Montana/Canadian border shifts farther east.
In addition to the wind hazard, the orographic lift with subtle
vorticity impulses embedded in the flow will aid in ample
snowfall across the Sierra Madre and Snowy Mountain ranges over
the next 48 to 72 hours. 12-18 inches for the Sierra Madre and 6
to 10 inches for the Snowys looks quite probable with even higher
localized amounts possible as multiple rounds of snow will occur.
An upgrade to a Winter Storm Warning may be needed for the Snowys
if all the snow rounds were combined.
Snow will overspread the High Plains of Wyoming and into Nebraska
Late Thursday into early Friday as colder air shifts south with
the passage of a quickly moving shortwave trough.
.LONG TERM...(Friday night through next Tuesday)
Issued at 300 AM MST Wed Feb 13 2019
Friday night/Saturday...Next shortwave trough aloft approaches
Friday night, with snow chances spreading across most of the
forecast area after midnight. As the shortwave trough aloft moves
over the counties on Saturday, expect a chance of snow. It will be
colder in the wake of the associated cold front.
Sunday...Mostly dry and colder in the wake of the trough aloft and
associated cold front.
Monday...Continued cold as the cold airmass remains across our
counties, with a chance of snow over our eastern counties in the
moist upslope flow.
Tuesday...Slightly warmer with less cloud cover, though still cold
with 700 mb temperatures near -15 Celsius. Mostly dry with limited
low and mid level moisture.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1017 AM MST Wed Feb 13 2019
Expect VFR conditions to prevail at the terminals through the period
with mostly mid and high clouds streaming across in fast westerly
flow. Some MVFR cigs possible later this evening into Thursday
morning around KRWL. Gusty southwest to west winds expected for
much of the period across southeast Wy, affecting KRWL to KCYS
with gusts over 40kt possible.
&&
.FIRE WEATHER...
Issued at 406 PM MST Wed Feb 13 2019
High winds are occurring across the mountains and high plains this
afternoon and will continue overnight into early to mid-Thursday
morning. Winds of 20 to 40 mph with localized gusts as high as 70mph
will be likely during this time frame. Nebraska Panhandle locations
will have lower winds at or below 20 mph. Low humidity values will
also occur this afternoon and again Thursday in the 20 to 30 percent
range. Sierra Madre and Snowy Mountains will receive snow over the
next 72 hours while light precipitation occurs over the high plains
late Thursday into Friday. Widespread wetting precipitation is not
likely across the High Plains in the next three days but some light
snow will occur.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MST Thursday for WYZ101-103>105-109-
111-113-115-118.
High Wind Warning until 11 AM MST Thursday for WYZ106-107-110-
116-117.
Winter Weather Advisory until noon MST Friday for WYZ114.
Winter Storm Warning until noon MST Friday for WYZ112.
NE...None.
&&
SHORT TERM...JSA
LONG TERM...RUBIN
AVIATION...REHazardous weather outlook, Feb 13, 4:10 PM MST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
410 PM MST Wed Feb 13 2019
WYZ101-103>107-109>111-113-115>119-142315-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
410 PM MST Wed Feb 13 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
A High Wind Warning is in effect for much of southeast Wyoming,
including the Interstate 25 corridor from Casper south to the
Colorado and Wyoming border through tonight. High Wind Warnings
in effect from Cheyenne to Rawlins on Interstate 80 as well as
Baggs and Dixon in southwest Carbon County. Gusts between 60 to 80
mph are possible, especially across the wind prone areas.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Strong winds are expected to diminish Thursday morning. Some snowfall
is expected late Thursday and Thursday night. Light snow
accumulation and some travel impacts are possible into early
Friday morning.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-142315-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
410 PM MST Wed Feb 13 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A fast moving front will lift northeast across the area Thursday
night and early friday. This disturbance will result in a period
of light snow across western Nebraska and eastern Wyoming. Light
snow accumulation and travel impacts are possible early Friday
morning.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-142315-
Sierra Madre Range-Snowy Range-
410 PM MST Wed Feb 13 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TONIGHT
Winter Storm Warning and Winter Weather Advisory in effect tonight
through Thursday. Snow accumulations of 10 to 20 inches are
likely over the Snowy and Sierra Madre Ranges along with strong
southwest winds.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Periods of snowfall will continue late Thursday and Thursday
night, with additional travel impacts possible. Please monitor the
latest forecasts for potential travel impacts.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 13, 12:08 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1208 PM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM NON-TSTM WND GST 9 SSE CRYSTAL LAKE CAMP 41.03N 105.14W
02/13/2019 M59.00 MPH LARAMIE WY MESONET
UPR MESONET STATION LYNCHW.
1030 AM NON-TSTM WND GST 13 SE LARAMIE 41.18N 105.41W
02/13/2019 M58.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION VEDAUWOO ALONG I-80.
1035 AM NON-TSTM WND GST 11 SE LARAMIE 41.20N 105.43W
02/13/2019 M59.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION SUMMIT EAST ALONG I-80.
1040 AM NON-TSTM WND GST 1 ESE BUFORD 41.10N 105.28W
02/13/2019 M62.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION BUFORD EAST ALONG I-80.
1125 AM NON-TSTM WND GST 15 NNE CENTENNIAL 41.50N 106.00W
02/13/2019 M65.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION STROUSS HILL ALONG I-80.
1130 AM NON-TSTM WND GST 1 S ROCK RIVER 41.72N 105.97W
02/13/2019 M61.00 MPH ALBANY WY DEPT OF HIGHWAYS
UPR MESONET STATION RKRIVR.
1130 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
02/13/2019 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION COOPER COVE ALONG I-80.
1135 AM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
02/13/2019 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION MILE MARKER 249.1 ALONG I-80.
1152 AM NON-TSTM WND GST 23 S DOUGLAS 42.42N 105.39W
02/13/2019 M78.00 MPH CONVERSE WY PARK/FOREST SRVC
RAWS MESONET STATION ESTERBROOK.
&&
BROTHERSLocal storm report, Feb 13, 1:53 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND GST 3 NW ARLINGTON 41.62N 106.25W
02/13/2019 M62.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION FOOTE CREEK ALONG I-80.
1200 PM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
02/13/2019 M67.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION ARLINGTON ALONG I-80.
1200 PM NON-TSTM WND GST 12 ESE ENCAMPMENT 41.14N 106.58W
02/13/2019 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION SKYLINE ALONG WY230.
1210 PM NON-TSTM WND GST 11 SSW HANNA 41.72N 106.64W
02/13/2019 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION DANA RIDGE ALONG I-80.
1210 PM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
02/13/2019 M60.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION QUEALY DOME ALONG I-80.
1220 PM NON-TSTM WND GST 15 E SINCLAIR 41.78N 106.83W
02/13/2019 M60.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION WALCOTT JUNCTION ALONG I-80.
1220 PM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
02/13/2019 M58.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION WAGONHOUND ALONG I-80.
1243 PM NON-TSTM WND GST 19 NNE BAGGS 41.29N 107.52W
02/13/2019 M61.00 MPH CARBON WY PARK/FOREST SRVC
RAWS MESONET STATION COW CREEK.
1245 PM NON-TSTM WND GST 1 S ROCK RIVER 41.72N 105.97W
02/13/2019 M69.00 MPH ALBANY WY MESONET
UPR MESONET STATION RKRIVR.
1250 PM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
02/13/2019 M78.00 MPH CARBON WY AWOS
ELK MOUNTAIN AWOS STATION EHY.
1253 PM NON-TSTM WND GST RAWLINS 41.78N 107.23W
02/13/2019 M61.00 MPH CARBON WY ASOS
RAWLINS AIRPORT ASOS STATION RWL.
1255 PM NON-TSTM WND GST 9 WNW ELK MOUNTAIN 41.74N 106.57W
02/13/2019 M64.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION MILE MARKER 249.1 ALONG I-80.
0100 PM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
02/13/2019 M75.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION COOPER COVE ALONG I-80.
0100 PM NON-TSTM WND GST 5 E TIE SIDING 41.08N 105.41W
02/13/2019 M66.00 MPH ALBANY WY MESONET
UPR MESONET STATION DALEWS.
0101 PM NON-TSTM WND GST 16 NW WHEATLAND 42.21N 105.18W
02/13/2019 M61.00 MPH PLATTE WY MESONET
CWOP MESONET STATION EW8763 WHEATLAND.
0115 PM NON-TSTM WND GST 13 SE LARAMIE 41.18N 105.41W
02/13/2019 M65.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION VEDAUWOO ALONG I-80.
0120 PM NON-TSTM WND GST 11 SE LARAMIE 41.20N 105.43W
02/13/2019 M60.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION SUMMIT EAST ALONG I-80.
0120 PM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
02/13/2019 M73.00 MPH CARBON WY DEPT OF HIGHWAYS
WYDOT MESONET STATION HALLECK RIDGE ALONG I-80.
0125 PM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
02/13/2019 M75.00 MPH ALBANY WY DEPT OF HIGHWAYS
WYDOT MESONET STATION QUEALY DOME ALONG I-80.
&&
BROTHERSLocal storm report, Feb 13, 3:06 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
306 PM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM NON-TSTM WND GST 18 WNW CHEYENNE 41.24N 105.11W
02/13/2019 M67 MPH LARAMIE WY TRAINED SPOTTER
WIND GUST TO 71 MPH AT 254 PM.
&&
GCLAYCOMLocal storm report, Feb 13, 4:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
02/13/2019 M61 MPH CARBON WY MESONET
0150 PM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
02/13/2019 M74 MPH CARBON WY MESONET
0250 PM NON-TSTM WND GST 4 W MUDDY GAP 42.38N 107.52W
02/13/2019 M59 MPH CARBON WY MESONET
0130 PM NON-TSTM WND GST 2 ESE MEDICINE BOW 41.89N 106.16W
02/13/2019 M54 MPH CARBON WY MESONET
UPR SITE UP087. SUSTAINED WINDS 44 MPH.
0130 PM NON-TSTM WND GST 2 W MEDICINE BOW 41.90N 106.23W
02/13/2019 M54 MPH CARBON WY MESONET
E2581 SITE IN NORTHWEST CARBON COUNTY.
0301 PM NON-TSTM WND GST 6 S DOUGLAS 42.67N 105.40W
02/13/2019 M56 MPH CONVERSE WY MESONET
EW6313 CWOP SITE. SUSTAINED 38 MPH.
0330 PM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
02/13/2019 M63 MPH PLATTE WY DEPT OF HIGHWAYS
COLEMAN WYDOT SITE.
&&
GCLAYCOMLocal storm report, Feb 13, 4:39 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM NON-TSTM WND GST 2 SSW FEDERAL 41.25N 105.11W
02/13/2019 M72 MPH LARAMIE WY PUBLIC
&&
ADLLocal storm report, Feb 13, 5:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MST WED FEB 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM NON-TSTM WND GST 10 W CHEYENNE 41.15N 104.98W
02/13/2019 M68 MPH LARAMIE WY PUBLIC
SUSTAINED 50 MPH. REPORT RECEIVED VIA FACEBOOK.
&&
GCLAYCOMHeavy Snow, Sierra Madre Range
- When
- February 13, 6:00 PM MST to February 15, 8:15 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Little Snake River sensor at elevation of 8915 feet measured snow water equivalent of 2.70 inches. Applying a snow to liquid ratio of 12 to 1 gave a snowfall total of 32.4 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, February 13 to 14, 20194 injured · $107 million · 53 kt wind · 18 events
- Winter Storm and Heavy Snow in Utah, February 13 to 15, 201977 kt wind · 23 events
- Tornado and Debris Flow in California, February 13 to 17, 2019EF0 · 23 events
- High Wind in Colorado, February 13, 201981 kt wind · 18 events
- Winter Storm and Heavy Snow in Colorado, February 13 to 15, 201914 events
- High Wind in Wyoming, February 13 to 14, 201975 kt wind · 13 events
- Flash Flooding and Heavy Rain in Hawaii, February 13 to 15, 201913 events
- High Wind and Winter Weather in Colorado, February 13 to 14, 201976 kt wind · 6 events
- Winter Storm and Winter Weather in Massachusetts, February 13, 20195 events
- High Wind in New Mexico, February 13 to 14, 201973 kt wind · 5 events
- Heavy Snow and Winter Weather in Utah, February 13 to 15, 20194 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 13, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805869.